View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Many heparin products have been recalled because of possible contamination, so your facility may be receiving heparin in unfamiliar quantities, strengths, and packaging. If you normally use 5,000 units/mL vials of heparin, but can get only 10,000 units/mL vials, you'll need to be extra alert for dosing errors.
Even keeping unit stock in automated dispensing cabinets (ADCs) doesn't preclude errors. In a recent incident, a nurse accidentally withdrew a heparin dose from a 5,000 units/mL vial instead of a 100 units/vial. The two concentrations were side by side in an ADC drawer.
Separate heparin in different concentrations (heparin for flush solutions versus therapeutic dosages) and continue to use independent double checks and bar-code systems. Institute multiple error-prevention strategies because each strategy protects in a different way, reducing the odds of an error slipping through.
If you have a strategy for dealing safely with the heparin shortage, e-mail the Institute for Safe Medication Practices at firstname.lastname@example.org.
Find in-depth content on major issues provided by leading companies in partnership with NursingCenter.com
BD Safety Beyond Needlestick Prevention Learning Center
Sponsored by BD Medical
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top